Have Anyone Ever Used Glyburide For Gestational Diabetes?

QUESTION: I am at 32nd week of pregnancy and have gestational diabetes. My doctor put me on Glyburide treatment.


I am afraid of any side effects this drug can have on my baby. Could it harm my baby? Does glyburide cause fever or vomiting (I heard some of my friends dealing with fever while taking Glyburide).

If my fasting blood sugar levels or A1C are ok, should I continue taking glyberide or just lower the dosage? I do not want to cause any harm to my baby, and he can suffer from hypoglycemia when giving birth.

By the way, what are the chances for my baby to have hypoglycemia after giving birth? Would it depend on the drug dosage or what?

Could you please share your experience? I really appreciate it!


ANSWER: Hi there,

At first, I will tell you that in some cases Glyburide is prescribed on patients with gestational diabetes because of its efficiency. This drug stimulates the insulin secretion, which leads to normal blood glucose concentration.

However, as any other drug, Glyburide sometimes, leads to side effects and below I’m going to give you some of the most dangerous and most popular ones:

1. For the comfort of the patients, the Glyburide’s side effects are divided in two groups - serious and less serious.

Some of the serious side effects are: jaundice, stomach pain, vomiting, fever, disorientation, headache, memory problems, disorientation and trouble sleeping.

You are obligated to inform your doctor immediately if you notice some of the symptoms mentioned above.

As you can see by yourself, this drug really causes nausea or vomiting, but this is not something which has to bother you, because there are modern techniques which will help you to handle with them.

- The less serious side effects are: joint or muscle pain, skin rush, feeling full and others. These side effects are observed generally during the first days of the treatment. They are not dangerous and in few days, they will disappear.

2. Regarding your question, if this drug is able to harm your baby the answer is no. You have to know that this drug is not passing through placenta, which means that its molecules are not reaching your baby at all.

Because of this, your baby can’t develop hypoglycemia or any of the side effects mentioned.

Besides this, you will stop taking the drug 1-2 weeks, depending on your doctor’s opinion, before the planed date of birth.

The only possible way for your baby to have hypoglycemia is if you have it as well, so keep your blood glucose concentration within the normal ranges and everything will be fine.

3. Important fact is that, you don’t have to stop taking it when the HbA1c and blood glucose results are back to normal, because this is a temporary condition caused by Glyburide.

If you stop taking it, your blood glucose will become elevated again and your baby will be at risk, for being overweight after the birth.

Hope it helped!

Dr.Alba

Click here to post comments or follow up

Ask the Doctor now? Simply click here to return to Controlling Gestational Diabetes.

Explore More...